Utah, 2012

Flash Flooding in Utah, August 22 to 24, 2012

August 22 to 24, 2012 · NWS SLC · 7 events in 3 counties and zones

Flash flooding across southern Utah once again reached a peak on August 22nd through 24th, with multiple flash floods reported each day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Flash flooding across southern Utah once again reached a peak on August 22nd through 24th, with multiple flash floods reported each day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 22, 2:17 PM MST, 43 minutes earlier.

Area forecast discussion, Aug 22, 2:17 PM MST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
317 PM MDT WED AUG 22 2012

.SYNOPSIS...A STORM SYSTEM WILL CROSS SOUTHERN UTAH TODAY AND
THURSDAY. PERIODS OF HEAVY RAINFALL ARE EXPECTED ACROSS CENTRAL
AND SOUTHERN UTAH THROUGH THURSDAY EVENING. DRIER AIR WILL
INFILTRATE FRIDAY BEHIND THE STORM SYSTEM.

&&

.DISCUSSION...A CLOSED UPPER-LEVEL LOW IS MOVING THROUGH SOUTHERN
NEVADA THIS AFTERNOON...AND WILL HAVE A MAJOR IMPACT FOR THE
SOUTHERN UTAH WEATHER OVER THE NEXT 24 HOURS. AFTER WIDESPREAD
RAINFALL IN SOUTHWEST UTAH THIS MORNING...MUCH OF THE CWA HAS BEEN
IN A BREAK IN CONVECTIVE ACTIVITY BETWEEN 16Z AND 20Z.
HOWEVER...STORMS ARE EXPECTED TO BECOME MUCH MORE ACTIVE THIS
AFTERNOON AND EVENING...DUE COMBINATION OF DESTABILIZATION OF THE
AIRMASS AND THUNDERSTORMS MOVING INTO THE AREA FROM NEVADA AND
ARIZONA.

ALL THE INGREDIENTS LOOK TO BE IN PLACE FOR A POTENTIALLY
SIGNIFICANT RAIN EVENT. PRECIPITABLE WATER VALUES ARE IN THE 1.1
TO 1.4 INCH RANGE...MIXED LAYER CAPE IS GENERALLY AROUND 1000
J/KG...BULK EFFECTIVE SHEAR INCREASES TO 30 KNOTS THIS
EVENING...AND THE CLOSED LOW WILL PROVIDE SYNOPTIC SCALE FORCING.
IT DOES NOT SEEM THE HEAVY RAINFALL WILL REACH AS FAR NORTH AS
PREVIOUSLY THOUGHT...BUT WILL KEEP THE CURRENT FLASH FLOOD WATCH
IN PLACE...AS EVEN ISOLATED CELLS COULD BE POTENTIALLY HAZARDOUS
IF THEY CROSS OVER SOME OF THE RECENT BURN SCARS IN CENTRAL UTAH.

THE FOCUS WILL SHIFT TO EASTERN UTAH LATE THURSDAY...THEN THE
AIRMASS WILL DRY RELATIVELY QUICKLY FROM THE WEST ON FRIDAY...AS
THE LOW EXITS AND ANOTHER PACIFIC TROUGH PASSES NORTH OF THE CWA.
ENOUGH MOISTURE MAY LINGER OVER THE WEEKEND TO ALLOW DIURNAL
CONVECTION OVER THE HIGHER TERRAIN.

IN THE EXTENDED...WHILE BOTH THE GFS AND ECMWF HAVE A RIDGE IN
PLACE OVER THE ROCKIES...THERE IS A FAIR AMOUNT OF DISAGREEMENT
ABOUT HOW MUCH MOISTURE REMAINS IN PLACE FOR THE FIRST HALF OF
NEXT WEEK. THE GFS IS SIGNIFICANTLY DRIER...ELIMINATING ALL SHOWER
ACTIVITY...WHILE THE ECMWF DRAWS SOME ADDITIONAL MOISTURE UP FROM
THE SOUTH AND KEEPS CONVECTION MORE ACTIVE. FOR NOW...HAVE KEPT
THE FORECAST AS IS...WHICH LEANS MORE TOWARD THE WETTER ECMWF
SOLUTION. HOWEVER...DID NOT GO FULLY TOWARD THE EC SOLUTION ON DAY
7...AS IT HAS A FAIR AMOUNT OF COLD ADVECTION IN NORTHERN UTAH DUE
TO A DEEP PASSING TROUGH. THIS TROUGH DOES NOT HAVE ANY RUN-TO-RUN
CONSISTENCY YET...SO HAVE KEPT IT OUT OF THE FORECAST FOR NOW.

&&

.AVIATION...SOUTHWEST WINDS EXPECTED AT THE TERMINAL WHICH COULD BE
ENHANCED BY DEVELOPING THUNDERSTORMS TO THE SOUTH AND WEST. THERE IS
A 40 PERCENT CHANCE OF LIGHT AND VARIABLE OR LIGHT WEST TO NORTHWEST
WINDS AT THE KSLC TERMINAL THROUGH 02Z. A 30 PERCENT CHANCE EXISTS
FOR GUSTY OUTFLOW WINDS IN EXCESS OF 26 KNOTS WITH PASSING SHOWERS
AND A 10 PERCENT CHANCE OF A STORM DIRECTLY IMPACTING THE AIRFIELD.
VFR CONDITIONS SHOULD PREVAIL WITH CEILINGS ABOVE 7000 FT AGL.

&&

.FIRE WEATHER...SHOWERS AND THUNDERSTORMS HAVE BEGUN TO DEVELOP THIS
AFTERNOON...AND WILL BECOME MORE WIDESPREAD THROUGH THIS EVENING.
STORMS WILL BE MOST WIDESPREAD ACROSS SOUTHERN UTAH WHERE THE
MOISTURE IS DEEPEST.  THE MAIN THREAT WITH STORMS WILL BE HEAVY
RAIN. STORMS WILL ALSO BE ACCOMPANIED BY LIGHTNING AND LOCALLY GUSTY
WINDS. SHOWERS WILL CONTINUE OVERNIGHT AS A DISTURBANCE CROSSES TO
THE SOUTH OF THE STATE. THUNDERSTORMS WILL BECOME MORE WIDESPREAD
TOMORROW AFTERNOON...BUT AERIAL EXTENT WILL BE SMALLER THAN TODAY. A
DRYING TREND WILL BEGIN FRIDAY...WITH MOISTURE RETURNING LATE
SATURDAY.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR
     UTZ004-008-010-012>016-019>021-517-518.

WY...&&

PUBLIC...SCHOENING
FIRE WEATHER...HOSENFELD
AVIATION...YOUNG

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 22, 2:56 PM MST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
356 PM MDT WED AUG 22 2012

UTZ001>016-019>021-517-518-WYZ021-232200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
356 PM MDT WED AUG 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STORM SYSTEM APPROACHING SOUTHERN UTAH FROM SOUTHERN NEVADA WILL
LEAD TO AN ELEVATED THREAT OF HEAVY RAINFALL ACROSS CENTRAL AND
SOUTHERN UTAH THIS AFTERNOON AND TONIGHT. FLASH FLOODING WILL
BECOME A SIGNIFICANT RISK ESPECIALLY ACROSS SLOT
CANYONS...NORMALLY DRY WASHES...AND RECENT BURN SCARS. THE
HEAVIEST RAINFALL IS EXPECTED SOUTH OF INTERSTATE 70.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE RAIN EVENT WILL LAST INTO THURSDAY NIGHT...CONTINUING A
SIGNIFICANT FLASH FLOOD THREAT ACROSS CENTRAL AND SOUTHERN UTAH.
THUNDERSTORMS WILL BECOME MORE ISOLATED FRIDAY AS THE SYSTEM
DEPARTS AND A DRIER AIRMASS FILTERS INTO THE REGION. THIS DRIER
AIRMASS...COMBINED WITH INCREASING WINDS...COULD POTENTIALLY LEAD
TO HAZARDOUS FIRE WEATHER CONDITIONS ACROSS NORTHERN UTAH ON
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The radar

The Cedar City radar (KICX), 93 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

7 flash flood. Local standard time, as filed.

Flash Flood, Kane

When
August 22, 3:00 PM MST to 4:00 PM MST
Where
Kane County, 3.49 mi WNW of Adairville to 12.93 mi SSE of Adairville
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
37.134, -111.981

Flash flooding was reported by park rangers in the Buckskin Gulch area.

Flash Flood, Kane

When
August 22, 8:30 PM MST to 10:00 PM MST
Where
Kane County, 5.94 mi SE of Adairville to 5.36 mi NNW of Paria
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
37.056, -111.848

Flash flooding occurred along the Paria River, with the river gauge reaching a peak observation of 3850 cfs.

Flash Flood, Wayne

When
August 23, 12:00 PM MST to 1:00 PM MST
Where
Wayne County, Fruita to 2.9 mi S of Fruita
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
38.280, -111.250

Flash flooding was reported along Sulpher Creek near Capitol Reef National Park, with the leading wave of the flood reaching 4 feet in height.

Flash Flood, Garfield

When
August 23, 12:15 PM MST to 2:15 PM MST
Where
Garfield County, 21.54 mi ENE of Boulder to 17.88 mi NE of Boulder
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
38.032, -111.062

Flash flooding was reported near Sheets Gulch and surrounding areas, with water flowing across Notom-Bullfrog Road and other roads on the east side of Capitol Reef National Park.

Flash Flood, Kane

When
August 23, 3:00 PM MST to 5:00 PM MST
Where
Kane County, 0.36 mi ENE of Glen Canyon to 7.95 mi N of Glen Canyon
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.083, -111.664

Multiple flash floods were reported in the Wahweap drainage, the Cottonwood Wash, and the Coyote Wash. Many roads across the area were closed, including Cottonwood Wash Road, Nipple Creek Road, Coyote Wash Road, and Houserock Road.

Flash Flood, Kane

When
August 24, 6:00 PM MST to 7:00 PM MST
Where
Kane County, 3.49 mi WNW of Adairville to 12.93 mi SSE of Adairville
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
37.134, -111.981

Flash flooding was reported along Buckskin Gulch, blocking the route to The Wave, a popular hiking area.

Flash Flood, Kane

When
August 24, 6:45 PM MST to 7:45 PM MST
Where
Kane County, 13.18 mi NE of Kanab to 10.49 mi E of Kanab Arpt
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
37.169, -112.343

Flash flooding was reported in Johnson Canyon, with a park ranger in the area calling it an average-sized flash flood.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2012Every state in 2012This day in weather historyWarnings in Utah, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409666, 409659, 409658, 409657, 411171, 409655, 409656.